What Are The Sexual Side Effects Of Taking Prozac?

I take 80 mgs of Prozac a day. I understand that one of its side effects is a lack of interest in sex. Is there anything that can counteract this effect, as I will always take Prozac? Are there any other sexual side effects?

The following answer was largely written by Dr. Arnold Lieber, a board-certified psychiatrist in New York, who has graciously agreed to be my consultant for this psychiatric question.

Antidepressants can cause sexual side effects and this has been well documented with Prozac. Are you sure you need to be taking so much? The usual dose of Prozac is 20 mg a day and even less can be adequate in some cases.

The higher the dosage of the medication, the more likely you are to have side effects. Such side effects include lack of sexual interest, impotence, and ejaculatory problems.

Although doctors sometimes try to treat such side effects with additional drugs, that’s not usually very successful.

If the problem is severe enough and a lower dose cannot be used in your case, switching to another antidepressant which has less of a tendency to have this side effect should be considered. Usually this problem would be best evaluated by a psychiatrist experienced in medications, a psychopharmacologist.

The information provided on Health Search Online is for educational purposes only and is not a substitute for medical advice, diagnosis or treatment.